Wisconsin, 2021

Hail in Wisconsin, June 17, 2021

June 17, 2021 · NWS MPX · 1 event in 1 county or zone

Thunderstorms developed along a strengthening low level jet across west central Wisconsin during the early morning of Thursday, June 17th. Ample elevated instability in an increasingly sheared environment allowed for a storm to become severe and produce quarter size hail in Dunn County, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed along a strengthening low level jet across west central Wisconsin during the early morning of Thursday, June 17th. Ample elevated instability in an increasingly sheared environment allowed for a storm to become severe and produce quarter size hail in Dunn County, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 16, 9:34 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 9:34 PM CST, 4 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1034 PM CDT Wed Jun 16 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 325 PM CDT Wed Jun 16 2021

In news that almost nobody wants to hear right now, the chances for
showers and thunderstorms for tonight and tomorrow are looking
slimmer. The front we have been watching for past few days enters
northwest Minnesota this evening and moves southeast clearing most
of the forecast area tomorrow afternoon. The best lift with the
front and moisture stay north of the forecast area tonight and much
of our area remains capped. The SPC has a marginal risk for severe
storms for much of our area this evening and tonight, and if any
elevated storm is able to break through the cap it could produce
marginally severe hail and severe wind gusts. The timing of the
front is also working against much of the area's chances for
meaningful precipitation with the passage not matching up with
diurnal instability. Much of the guidance shows the front come
through mainly dry until it is south and east of MSP tomorrow
morning, and as we heat up and moisture pools along the front,
strong to severe storms may develop in southern Minnesota and west
central Wisconsin tomorrow afternoon where the SPC has a Slight
chance for severe weather along I-90, with a marginal chance north
of there. Gusty southeast winds today will go around to northwest
with the frontal passage tomorrow. Highs in the 90s today in west
central Minnesota will shift east as the thermal ridge moves along
with the front.

.LONG TERM...(Friday through Wednesday)
Issued at 325 PM CDT Wed Jun 16 2021

Critical fire weather conditions appear likely Friday across much of
western and southern MN. With forecast minimum RHs of 15-25% and
northwesterly winds of 15-20 knots with gusts to 25-30 knots Friday
afternoon, Red Flag Warning thresholds will be met. Fuels put some
uncertainty into the forecast, as the green-ness of vegetation
during mid-June usually puts a large damper on fire weather
conditions. However, the lack of precip this summer has allowed for
fuels to dry out, evidenced by a depression in the Growing Season
Index (GSI) across western MN. Thus, a Red Flag Warning will likely
be needed as we draw closer to Friday. Friday's highs are forecast
in the lower to upper 80s, with the warmer temperatures across the
southern CWA. A dry cold front will follow a passing shortwave
through the Upper Midwest Friday night, slightly cooling
temperatures and, more importantly, decreasing winds for Saturday.
Elevated fire weather conditions will still persist Saturday but,
with sustained winds being only around 5 knots, conditions will not
be as bad as Friday. Saturday's highs are forecast in the upper 70s
to mid 80s.

Our greatest chance of rain for the period occurs Saturday night
into Sunday as an upper-level trough digs southward while crossing
the northern Intermountain Rockies. Low-level warm-air and moisture
advection in advance of the trough will develop showers and
thunderstorms across western MN late Saturday night, spreading
eastward into WI by Sunday afternoon. There is a chance that the MPX
CWA ends up in the warm sector Sunday afternoon if the surface low
develops far enough north. This would allow the possibility of
another round of showers and thunderstorms Sunday afternoon and
evening. PWAT values near 1.5" signal a chance for some much needed
accumulating rain, especially where convective cells track.
Currently, guidance favors heavier QPF across eastern MN into WI.
Rain will exit the CWA eastward early Monday morning.

Strong CAA will occur over the Northern Plains Sunday into Tuesday
as the axis of the upper-level trough swings into the Great Lakes.
Thus, a cool down is expected early next week with Monday's highs
only reaching the upper 60s to lower 70s and Monday night's lows
dropping to the mid 40s to near 50. Temperatures should rebound back
to slightly above normal by Wednesday. Though, long-range guidance
hints that this rebound may be short lived with northwesterly flow
becoming more favored towards the end of June.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1034 PM CDT Wed Jun 16 2021

Some high clouds and smoke will prevail tonight area wide. A few
storms may develop overnight, but chances at any given location are
too low to make mention in the TAF. Cold front will sag southeast
Thursday and additional storms could fire across southern MN into the
EAU area and southeast.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind WNW 15-20G30 kts.
Sat...VFR. Wind NW 5 kts.
Sun...VFR, chc MVFR. -TSRA likely. Wind SE becoming NW 10-10G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CEO
LONG TERM...CTG
AVIATION...Borghoff
Hazardous weather outlook, Jun 16, 2:30 PM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT Wed Jun 16 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
330 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated severe storms are possible tonight, with the primary
risks being large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional severe storms are possible Thursday afternoon and
evening over south central and southeast Minnesota and west
central Wisconsin. The main risks are damaging winds and large
hail.

Breezy winds and low humidity levels will lead to elevated fire
weather conditions on Friday.

Thunderstorms are possible again on Sunday into Monday. The
threat for severe weather early next week is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 17, 1:58 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT Thu Jun 17 2021

MNZ085-093-170830-
Steele-Freeborn-
258 AM CDT Thu Jun 17 2021

...A LINE OF STORMS WILL AFFECT EASTERN FREEBORN AND SOUTHEASTERN
STEELE COUNTIES...

At 257 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Claremont to near Hollandale to near
Glenville. Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Blooming Prairie, Glenville, London, Hollandale, Hayward, Myrtle and
Bixby.

LAT...LON 4368 9327 4398 9305 4350 9305 4350 9331
TIME...MOT...LOC 0757Z 261DEG 32KT 4399 9296 4370 9317 4353 9321

LS
Special weather statement, Jun 17, 2:21 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
321 AM CDT Thu Jun 17 2021

WIZ025-026-028-170900-
Dunn-Eau Claire-Pepin-
321 AM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEPIN...
SOUTHEASTERN DUNN AND SOUTHWESTERN EAU CLAIRE COUNTIES...

At 321 AM CDT, a strong thunderstorm was located 9 miles northeast
of Durand, or 12 miles northwest of Mondovi, moving east southeast
at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rock Falls, Foster, Caryville and Allen.

LAT...LON 4459 9111 4459 9178 4465 9195 4483 9183
      4460 9109
TIME...MOT...LOC 0821Z 291DEG 35KT 4471 9181

LS

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dunn

When
June 17, 2:23 AM CST
Where
Dunn County, 0.69 mi N of Downsville
Measured
1 in hail
Reported by
Public
Coordinates
44.780, -91.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954576.